Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
146 Doctors are Online

What are the alternatives to Nitrofurantoin for UTI treatment?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 1662 Questions
Hi i was on amoxicillin for a uti and got pain in kidney areaso started on nitrofurantoin instead (3 tablets so far) and i have muscle aches, sore glands, back and neck ache, more frequent bowel movements, dizzy, bit itchy and a bit of a tingly tongue yesterday. Slight chest pain a few times on the left hand side but not constant, might be because of the affect on my bowel i dunno. I dont know if all things are related but i think some are. Ear ache possibly related and headache was present since even before i took itfor a few days. Feel a tad warm too So far the symptoms are there but not extremely bad so i dont know if i should stop or not? What alternatives are there? I took cefalexin earlier in the year and it gave me a couple of hive like spots. Thanks.
Posted Fri, 24 Jan 2014 in General Health
Answered by Dr. T Shobha Deepak 1 hour later
Brief Answer: Stop Nitrofurantoin Detailed Answer: Namasthe Welcome to Healthcare-Magic Greetings of the day The symptoms described by you Muscle aches, sore glands, back and neck ache, more frequent bowel movements, dizzy, bit itchy and a bit of a tingly tongue arre likely to be due to Nitrofurantoin. If You have no fever, and your Urinary complaints like increased frequency, urgency, dysuria are beginning to subside i would suggest you to discontinue Nitrofurantoin. I would advise you the following 1. Ciprofloxacin Antibiotic can be used for 5 days 2. Ensure high Urine output by ensuring water intake of 2-3liter a day 3. Phenazopyridium can be used which is urinary analgesic if you have burning Urination. 4. Suggest you to get Urine for culture and antibiotic sensitivity: will be helpful to guide further management if symptoms dont improve In case you need any further assistance, will be glad to assist you. Best Regards Dr T Shobha Deepak MBBS,MD
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor